Michigan, 2008

Flash Flood and Damaging Winds in Michigan, July 2, 2008

July 2, 2008 · NWS DTX · 18 events in 4 counties and zones

An approaching cold front triggered scattered severe thunderstorms during the early evening hours south of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$274,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An approaching cold front triggered scattered severe thunderstorms during the early evening hours south of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 2, 1:47 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 2, 1:47 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
247 PM EDT WED JUL 2 2008

.SHORT TERM...TONIGHT

WITH CURRENT TEMPERATURES PREDOMINATELY IN THE LOWER 80S...AND
SURFACE DEW POINTS HOVERING AROUND 60 DEGREES...INSTABILITY IS
MARGINAL OVER SOUTHEAST MICHIGAN...WITH LEAD COLD POOL DOMINANT
CONVECTION OVER WESTERN LOWER MICHIGAN TENDING TO BACK BUILD TO THE
SOUTHWEST...TOWARD THE GREATER INSTABILITY. THE GREATEST INSTABILITY
WAS NOTED OVER NORTHERN ILLINOIS...WHERE MLCAPES OF 3000 J/KG WERE
NOTED. WITH SHARP/DIGGING UPPER LEVEL TROUGH TRACKING THROUGH THE
WESTERN GREAT LAKES...STILL EXPECTING WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS EVENING AS MOIST AXIS (PW VALUES AROUND 2
INCHES/850-700 MB THETA-E RIDGE) AND FRONTAL FORCING GETS GOING.
HOWEVER...THE CHANCE FOR SEVERE WEATHER AND HEAVY RAIN ARE DEPENDENT
ON THE REMNANT MCV OVER THE MIDWEST...WHICH IS BECOMING ABSORBED
WITHIN THE STRONG SOUTHWEST FLOW. 12Z KDVN SOUNDING CERTAINLY SHOWED
DEEP LOW LEVEL MOISTURE...AS 850 MB DEW POINT CAME IN AT 16 C.
HOWEVER...ANY ORGANIZED COMPLEX DEVELOPING OVER THE WESTERN OHIO
VALLEY MAY TEND TO DISRUPT THE MOISTURE TRANSPORT OR LEAD TO MID
LEVEL WARMING DUE TO THE LATENT HEAT RELEASE...LIMITING OUR LAPSE
RATES/INSTABILITY. CERTAINLY NEED TO RESPECT THE STRONG WIND
FIELDS...AS THE 0-6 KM BULK SHEAR RAMPS UP DURING THE EVENING HOURS
OVER LOWER MICHIGAN (35-55 KNOTS).

&&

.LONG TERM...THURSDAY THROUGH TUESDAY

FRONTAL BOUNDARY SHOULD PUSH THROUGH SOUTHEAST LOWER LATE TONIGHT...
BUT WILL KEEP SOME RESIDUAL LIGHT POPS FOR FAR SOUTHEAST TO ACCOUNT
FOR LINGERING CONVECTION. OTHERWISE... LOOK FOR A VERY QUIET AND
MILD PERIOD RIGHT THROUGH THE HOLIDAY WEEKEND. MAV TEMPS LOOK
PRETTY REASONABLE WITH THE EXCEPTION OF OVER THE WATER AND MADE SOME
SLIGHT ADJUSTMENTS THERE. REALLY NOT ANY MAJOR FORECAST CONCERNS
UNTIL EARLY NEXT WEEK WHEN NEXT SYSTEM IS PROGGED TO MOVE INTO THE
UPPER GREAT LAKES. GFS AGAIN LOOKS OVERLY VIGOROUS ON THE NEXT WAVE
AND BRINGS A 996 LOW INTO THE STRAITS BY 06Z TUESDAY.  ALTHOUGH THE
TIMING LOOKS GENERALLY OK... HAVE SHADED THE FORECAST TOWARD THE
WEAKER AND FASTER ECMWF. STILL... HAVE BROUGHT POPS BACK INTO THE
FORECAST FOR MONDAY AND TUESDAY WITH FRONTAL PASSAGE.

&&

.MARINE...

SOUTHWEST WIND GUSTS HAVE STRUGGLED TO REACH 25 KNOTS ALONG
NEARSHORE WATERS EARLY THIS AFTERNOON. HOWEVER...WITH BOUNDARY LAYER
DEPTH CONTINUING TO INCREASE...STILL THINK WE WILL SEE A FEW GUSTS
TO 25 KNOTS LATE THIS AFTERNOON...AND WILL MAINTAIN THE SMALL CRAFT
ADVISORIES. WINDS WILL SHIFT TO THE NORTHWEST TONIGHT BEHIND THE
FRONT...AND THEN NORTH TOMORROW...AS HIGH PRESSURE BUILDS INTO THE
CENTRAL GREAT LAKES. THIS HIGH WILL PROVIDE FAVORABLE BOATING
CONDITIONS FOR THE FOURTH OF JULY WEEKEND...WITH LIGHT WINDS AND
SMALL WAVES EXPECTED.

&&

.PREV DISCUSSION...ISSUED 102 PM EDT WED JUL 2 2008

AVIATION...

SLOWLY BUT STEADILY SOUTHWEST WINDS HAVE BEEN PICKING UP EARLY
THIS AFTERNOON...WITH GUSTS REACHING AND EXCEEDING 20 KNOTS...
CONTINUING DURING THE REMAINDER OF THE AFTERNOON.

SHOWERS AND THUNDERSTORMS EXPECTED AT ALL TAF SITES THIS
EVENING...AS COLD FRONT SLIDES THROUGH SOUTHEAST MICHIGAN
TONIGHT. SHOULD SEE A FEW HOURS OF MVFR CONDITIONS IN SHOWERS
UNTIL STRONG SUBSIDENCE AND DRYING TAKES PLACE LATE TONIGHT...CLEARING
US OUT FOR TOMORROW MORNING. SHOULD SEE A TOUCH OF DIURNAL LOW CU
TOMORROW...ESPECIALLY WITH LOW LEVEL NORTHERLY FLOW OFF LAKE
HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...UNTIL 10 PM WEDNESDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 10 PM WEDNESDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 10 PM WEDNESDAY.

&&

SHORT TERM...SF
LONG TERM....MR
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 2, 2:45 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT WED JUL 2 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
345 PM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE
EVENING.  THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH...HAIL TO ONE INCH IN DIAMETER...WITH AN ISOLATED
THREAT OF A TORNADO. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE
POTENTIAL FOR LOCALIZED FLOODING OF URBAN AREAS OR SMALL STREAMS AND
CREEKS. STORM MOTION WILL BE TO THE EAST AT 45 MPH.

THUNDERSTORMS THIS EVENING WILL DEVELOP AHEAD OF A STRONG COLD FRONT
MOVING SOUTH THROUGH THE REGION...ENDING OVERNIGHT.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE
EASTERN SHORELINE OF THE SAGINAW BAY FROM BAY PARK TO PORT AUSTIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM DETROIT SOUTH TO
THE OHIO BORDER THURSDAY MORNING AS THE COLD FRONT CLEARS THE
STATE.

AFTER A QUIET HOLIDAY WEEKEND...THE THREAT FOR THUNDERSTORMS WILL
RETURN TO SOUTHEAST MICHIGAN MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY...SPOTTER ACTIVATION HAS BEEN ACTIVATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-030900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
345 PM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE SAGINAW
BAY...NEARSHORE WATERS OF LAKE HURON...LAKE ST CLAIR...AND
MICHIGAN WATERS OF LAKE ERIE. PLEASE SEE THE LATEST MARINE
FORECASTS /NSHDTX/ AND /MWWDTX/ FOR DETAILS.

THERE IS A CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS THROUGH THIS
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH...HAIL TO ONE INCH IN DIAMETER...WITH AN ISOLATED THREAT OF A
WATERSPOUT. HEAVY RAINFALL IS ALSO EXPECTED. STORM MOTION WILL BE TO
THE EAST AT 45 MPH.

THUNDERSTORMS THIS EVENING WILL DEVELOP AHEAD OF A STRONG COLD FRONT
MOVING SOUTH THROUGH THE REGION...ENDING OVERNIGHT.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE
EASTERN SHORELINE OF THE SAGINAW BAY FROM BAY PARK TO PORT AUSTIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THE DETROIT RIVER AND
MICHIGAN WATERS OF LAKE ERIE THURSDAY MORNING AS THE COLD FRONT
CLEARS THE STATE.

AFTER A QUIET HOLIDAY WEEKEND...THE THREAT FOR THUNDERSTORMS WILL
RETURN TO SOUTHEAST MICHIGAN MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY...SPOTTER ACTIVATION HAS BEEN ACTIVATED.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 2, 2:13 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
313 PM EDT WED JUL 2 2008

MIZ053-054-060-061-068-022115-
GENESEE-LIVINGSTON-SAGINAW-SHIAWASSEE-TUSCOLA-
313 PM EDT WED JUL 2 2008

...SPECIAL WEATHER STATEMENT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES WEST OF ST.
CHARLES TO 60 MILES WEST OF LANSING...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL OR LARGER...WINDS GREATER THAN 40
MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MERRILL BY 355 PM EDT...
  ST. CHARLES BY 415 PM EDT...
  BRIDGEPORT AND OAKLEY BY 430 PM EDT...
  LAINGSBURG BY 440 PM EDT...
  OWOSSO AND FRANKENMUTH BY 445 PM EDT...
  NEW LOTHROP AND MONTROSE BY 450 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SC /
Special weather statement, Jul 2, 3:31 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
431 PM EDT WED JUL 2 2008

MIZ061-069-022130-
GENESEE-OAKLAND-
431 PM EDT WED JUL 2 2008

...SPECIAL WEATHER STATEMENT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF FENTON...MOVING EAST AT 40 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LINDEN BY 445 PM EDT...
  FENTON BY 450 PM EDT...
  HOLLY AND GRAND BLANC BY 455 PM EDT...
  GOODRICH BY 500 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN
Special weather statement, Jul 2, 4:59 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
559 PM EDT WED JUL 2 2008

MIZ048-053-022300-
BAY-SAGINAW-
559 PM EDT WED JUL 2 2008

...SPECIAL WEATHER STATEMENT...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF FREELAND...MOVING EAST AT 50
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FREELAND BY 610 PM EDT...
  SAGINAW BY 620 PM EDT...
  ZILWAUKEE BY 625 PM EDT...
  MUNGER BY 635 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN
Special weather statement, Jul 2, 5:30 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
630 PM EDT WED JUL 2 2008

MIZ068-022330-
LIVINGSTON-
630 PM EDT WED JUL 2 2008

...SPECIAL WEATHER STATEMENT...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FOWLERVILLE...MOVING EAST AT
30 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF FOWLERVILLE BY 640 PM EDT...
  HOWELL BY 655 PM EDT...
  BRIGHTON BY 710 PM EDT...
  6 MILES SOUTH OF HARTLAND BY 715 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN

The radar

The Detroit radar (KDTX), 67 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
July 2, 5:43 PM EST
Where
Washtenaw County, 3.29 mi SW of Lyndon Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.350, -84.130

Two Trees reported down.

Thunderstorm Wind, Lenawee

When
July 2, 5:55 PM EST
Where
Lenawee County, 0.86 mi NW of Onsted
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.010, -84.190

Thunderstorm Wind, Lenawee

When
July 2, 5:58 PM EST
Where
Lenawee County, 0.86 mi NW of Onsted
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.010, -84.190

Trees reported down.

Thunderstorm Wind, Lenawee

When
July 2, 5:59 PM EST
Where
Lenawee County, 3 mi W of Tipton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.020, -84.129

Trees reported down.

Thunderstorm Wind, Washtenaw

When
July 2, 6:00 PM EST
Where
Washtenaw County, 2.65 mi WNW of Dexter
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.340, -83.920

Tree fell onto a car at Huron River Drive and North Territorial.

Thunderstorm Wind, Washtenaw

When
July 2, 6:00 PM EST
Where
Washtenaw County, Dexter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.330, -83.870

Thunderstorm Wind, Lenawee

When
July 2, 6:03 PM EST
Where
Lenawee County, 2.66 mi ESE of Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -84.020

Large tree limbs were reported down.

Thunderstorm Wind, Washtenaw

When
July 2, 6:04 PM EST
Where
Washtenaw County, 1.68 mi ENE of Lima
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.310, -83.920

Large trees were reported down.

Thunderstorm Wind, Lenawee

When
July 2, 6:10 PM EST
Where
Lenawee County, 1.03 mi E of Ridgeway
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.000, -83.850

Trees reported down.

Thunderstorm Wind, Lenawee

When
July 2, 6:12 PM EST
Where
Lenawee County, 2.14 mi NNW of Adrian Lenawee Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
41.900, -84.080

Wires and power poles reported down.

Thunderstorm Wind, Lenawee

When
July 2, 6:16 PM EST
Where
Lenawee County, 2.17 mi ENE of Birdsall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.960, -83.960

Trees reported down.

Thunderstorm Wind, Lenawee

When
July 2, 6:18 PM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.900, -84.040

Tree fell onto house.

Thunderstorm Wind, Lenawee

When
July 2, 6:26 PM EST
Where
Lenawee County, 0.69 mi N of Addison
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.990, -84.350

Many large trees reported down, shutting down US-127.

Thunderstorm Wind, Livingston

When
July 2, 6:30 PM EST
Where
Livingston County, 1.02 mi W of Pinckney
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.450, -83.950

Large trees and powerlines reported down.

Thunderstorm Wind, Washtenaw

When
July 2, 6:37 PM EST
Where
Washtenaw County, Ann Arbor
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.280, -83.730

Thunderstorm Wind, Wayne

When
July 2, 6:57 PM EST
Where
Wayne County, 0.86 mi NW of Sibley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.140, -83.180

Large tree limbs fell down on a car.

Thunderstorm Wind, Lenawee

When
July 2, 7:20 PM EST
Where
Lenawee County, 1.03 mi E of Birdsall
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.950, -83.980

Trees reported down.

Flash Flood, Lenawee

When
July 2, 8:35 PM EST to 9:35 PM EST
Where
Lenawee County, 0.57 mi S of Addison to 2.54 mi NNW of Munson
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.972, -84.350

Local dispatch reported widespread flooding across western and southern sections of Lenawee county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129535, 129528, 129526, 129524, 129529, 129531, 129520, 129521, 129532, 129533, 129536, 129538, 129522, 129523, 129530, 129539, 129527, 129519.